Florida, 2003

Funnel Cloud in Florida, July 24, 2003

July 24, 2003 · NWS JAX · 1 event in 1 county or zone

Public reported seeing a funnel cloud while along Emerson Rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Public reported seeing a funnel cloud while along Emerson Rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 24, 1:45 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 24, 1:45 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT THU JUL 24 2003

BUSY AFTERNOON SO WILL BE QUICK. LAST DAY OF DEEP SOUTHWESTERLY FLOW
COMING TO A CLOSE WITH PLENTY OF CONVECTION ONGOING. NEXT WX PROBLEM
WILL BE NORTHERN EXTENT OF TROPICAL WAVE MOVING ACROSS SOUTH
FLORIDA. PREFER AVN HANDLING OF WAVE WITH MOISTURE LIFTING ACROSS
SOUTHERN HALF OF CWA ON FRIDAY. THUS WILL CONTINUE WITH GOOD CHANCE
POPS SOUTH TO SCATTERED NORTH. DEEP EAST TO SOUTHEAST FLOW FOR
SATURDAY AND SUNDAY AS RIDGE AXIS SHIFTS TO THE NORTH. 30-40 POPS
LOOK GOOD FOR THESE DAYS. BY MONDAY RIDGE AXIS BEGINS TO SHIFT SOUTH
AGAIN AS PERSISTENT EAST COAST TROUGH BUILDS BACK IN. SOUTHWESTERLY
FLOW TO COMMENCE BY TUESDAY. WILL NOT MAKE SIGNIFICANT CHANGES TO
EXTENDED AS SCATTERED POPS STILL LOOK GOOD.

MARINE...NO HEADLINES EXPECTED THROUGH NEXT SEVERAL DAYS AS
SOUTH/SOUTHEAST FLOW DEVELOPS.

FIRE WX...NO CONCERNS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 71 90 72 91 / 30 40 20 30
SSI 74 85 75 85 / 40 40 20 30
JAX 73 88 74 89 / 40 50 30 30
SGJ 75 85 75 85 / 40 50 30 30
GNV 72 89 73 91 / 40 50 30 40
OCF 72 89 73 90 / 40 50 30 40

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CAMP/SHASHY
Hazardous weather outlook, Jul 24, 11:10 AM EST, 3 hours before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-242300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA
THIS AFTERNOON...SPREADING FROM WEST TO EAST.  THESE STORMS WILL
LIKELY PRODUCE STRONG GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING... AND LOCALLY VERY HEAVY RAINFALL.  MOVEMENT OF THE
STORMS WILL BE TO THE NORTHEAST AT AROUND 20 MPH.

PORTIONS OF SOUTHEAST GEORGIA HAVE RECEIVED MORE THAN 3 INCHES OF
RAIN DURING THE PAST 24 TO 36 HOURS. WITH THE GROUND SATURATED...ANY
ADDITIONAL HEAVY RAINFALL MAY CAUSE FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE AFTERNOON
AND EVENING HOURS.

OTHERWISE...NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.  SPOTTERS ARE
REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR YOUR LOCAL
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP

In the hours before

Special weather statement, Jul 24, 1:07 PM EST, 1 hour 3 minutes before
FLZ040-241830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EDT THU JUL 24 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR XXX COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL XXX...

AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH OF LOWELL...OR
ABOUT 7 MILES NORTH OF OCALA...MOVING EAST AT 15 TO 20 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OCALA
...LOWELL...ANTHONY...SPARR...CITRA...HOG VALLEY AND FORT MCCOY
THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Jul 24, 1:07 PM EST, 1 hour 3 minutes before
FLZ040-241830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EDT THU JUL 24 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 230 PM...

AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH OF LOWELL...OR
ABOUT 7 MILES NORTH OF OCALA...MOVING EAST AT 15 TO 20 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OCALA
...LOWELL...ANTHONY...SPARR...CITRA...HOG VALLEY AND FORT MCCOY
THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Jul 24, 1:13 PM EST, 57 minutes before
GAZ166-241845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
213 PM EDT THU JUL 24 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 245 PM...

AT 213 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES SOUTHWEST OF HIGH
POINT...OR ABOUT 3 MILES NORTH OF KINGS BAY BASE...MOVING NORTHEAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND HIGH POINT THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
35 TO 40 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Jul 24, 1:56 PM EST, 14 minutes before
FLZ032-033-241945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
256 PM EDT THU JUL 24 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST JOHNS AND
CLAY COUNTIES FOR STRONG THUNDERSTORM WINDS AND POSSIBLY SMALL HAIL
VALID UNTIL 345 PM...

AT 256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES EAST OF GREEN COVE
SPRINGS...OR ABOUT 7 MILES SOUTH OF FRUIT COVE...MOVING NORTHEAST AT
25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND SWITZERLAND...PICOLATA...GREEN COVE SPRINGS...FRUIT COVE...
DURBIN...SOUTH PONTE VEDRA BEACH...GUANA RIVER STATE PARK AND
SAWGRASS THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Local storm report, Jul 24, 2:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
304 PM EDT THU JUL 24 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    4 E YULEE                 FL   WIND DAMAGE
07/24/03   NASSAU                         POWER LINES DOWN ACROSS
                                          A1A AND BLACKROCK RD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0255 PM    JACKSONVILLE SOUTHSIDE    FL   1.00 INCH HAIL
07/24/03   DUVAL                          KERNAN RD. REPORTED
                                          BY GENERAL PUBLIC

SANDRIK
Local storm report, Jul 24, 2:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
304 PM EDT THU JUL 24 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    4 E YULEE                 FL   WIND DAMAGE
07/24/03   NASSAU                         LARGE TREE DOWN
                                          ACROSS POWER LINES
                                          A1A AND BLACKROCK RD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0255 PM    JACKSONVILLE SOUTHSIDE    FL   1.00 INCH HAIL
07/24/03   DUVAL                          KERNAN RD. REPORTED
                                          BY GENERAL PUBLIC

SANDRIK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Duval

When
July 24, 2:10 PM EST
Where
Duval County, Jacksonville
Reported by
GENERAL PUBLIC
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361619.